Alert archive / Texas / Flash Flood Warnings in 1996
Flash Flood Warning 79, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 29, 1996, 6:19 PM CDT for Howard County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 1996, 6:19 PM CDT (23:19 UTC)
- Expired
- Aug 29, 1996, 9:20 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Howard County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 292319 FFWMAF TXC227-300220- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 619 PM CDT THU AUG 29 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 920 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST TEXAS ...HOWARD COUNTY AT 617 PM CDT... RADAR SHOWED A LINE OF HEAVY THUNDERSTORMS AND RAINSHOWERS MOVING ACROSS HOWARD COUNTY NEAR BIG SPRING. RAINFALL AMOUNTS WERE ESTIMATED TO BE 2-3 INCHES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLYx. MOVE TO HIGHER GROUND. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS WEATHER SITUATION.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 1:55 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Aug 29, 1:55 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 154 PM CDT THU AUG 29 1996 NSAT WV IMAGERY INDICATES A VORT MAX OVER NORTH TX AND ANOTHER ONE LOCATED JUST SOUTHEAST OF LBB. MID LEVEL DRY SLOT OVER CENTRAL AND NORTHERN PORTIONS OF FA WITH ANOTHER AREA OF MOISTURE MOVING IN LATER TONIGHT AS VIEWED FROM WV. VISIBLE IMAGERY INDICATING CLOUDS BLANKETING MOST OF FA. TROPICAL AIRMASS STILL DOMINATING THE AREA WITH DEWPOINTS ABOVE 65 DEGREES. KMAF 88D REFL PRODUCT SHOWING AN EXTENSIVE AREA OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER EVERY COUNTY BUT CULBERSON. MODELS DIFFER VERY LITTLE OVER THE NEXT 24 HOURS KEEPING MOST OF THE DYNAMICS TO THE NORTH AND SOUTH OF THE FA. BELIEVE ETA STILL A LITTLE AGRESSIVE IN DRYING THE AREA OUT SO WILL LEAN TOWARDS NGM SOLUTION FOR MOISTURE. MODELS APPEAR TO BE LOW WITH THEIR POP FORECASTS AS WELL AS THEY HAVE NOT BEEN HANDLING THIS AIRMASS VERY WELL. AS LONG AS TROPICAL AIRMASS REMAINS ENTRENCHED OVER AREA BELIEVE CHANCE POPS WILL BE NEEDED AT LEAST IN THE AFTERNOON AND EARLY EVENING. BELIEVE LOCALLY HEAVY RAINFALL IS STILL A GOOD BET FOR MUCH OF FA AS RAINFALL REPORTS HAVE BEEN GREATER THAN ONE INCH FROM PRESIDIO COUNTY TO TERRELL COUNTY AND STORMS ONLY MOVING 10 TO 15 MPH. RECOMMEND KEEPING FFA GOING FOR TERRELL AND REAGAN COUNTIES IF NOT ADDING A FEW MORE COUNTIES SUCH AS BREWSTER... PECOS AND UPTON. AS FOR TEMPERATURES... WILL MIX A LITTLE BIT OF GUIDANCE IN WITH PERSISTENCE. CNM 65/20 MAF 66/40 MRF 62/30 P07 69/50 EARLE
In the hours before
Special weather statement, Aug 29, 5:37 PM CDT, 42 minutes before
TXZ045>048-050>052-057>063-067>070-074-075-079>082-290200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND,TX 535 PM CDT THU AUG 29 1996 ...FUNNEL CLOUDS MAY BE SEEN ACROSS THE PERMIAN BASIN... SINCE 5 PM CDT...NUMEROUS REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED ACROSS THE AREA. NONE OF THE FUNNELS CLOUDS HAVE TOUCHED AND NO DAMAGE HAS BEEN REPORTED FUNNEL CLOUDS OF THIS TYPE ARE QUITE COMMON IN TROPICAL AIRMASSES SUCH AS THE ONE THAT HAS BEEN IN PLACE ACROSS WEST TEXAS FOR THE LAST SEVERAL DAYS. THESE FUNNELS RARELY TOUCH THE GROUND...BUT ARE CAPABLE OF DAMAGE IF THEY DO. IF A FUNNEL CLOUD APPROACHES...YOU SHOULD MOVE TO A SAFE LOCATION SUCH AS STRONG BUILDING OR BASEME\NT. CONDITIONS WILL REMAIN FAVORABLE FOR THE DEVELOPMENT OF FUNNELS UNTIL SUNSET. MURDOCH
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 12:10 PM CDT | Flash Flood Warning | MAF | Presidio | 4 hr |
| Aug 29, 12:53 PM CDT | Flash Flood Warning | MAF | Upton | 4 hr |
| Aug 29, 1:51 PM CDT | Flash Flood Warning | MAF | Terrell | 4 hr |
Nearby
Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.